GBPH reports several overdoses, one fatal within 48 hours
An alarming number of overdoses, including one resulting in a fatality over the weekend, has led Grey Bruce Public Health (GBPH) to send an alert to the public.
According to public health officials, three reported drug overdoses or poisonings were reported within 48 hours. GBPH said one of the overdoses on Friday resulted in the death of a Grey-Bruce resident in their mid-40s. It is suspected they were using yellow and purple fentanyl, as well as methamphetamine, intravenously and through inhalation. The health unit said, however, that toxicology results are pending.
GBPH said the other two non-fatal overdoses occurred on Friday and Sunday. Naloxone, the fast-acting medication that temporarily reverses the effects of an opioid overdose, was used successfully as an intervention during both of those overdoses. The health unit suspects yellow and purple fentanyl is also the opioid consumed in one of the non-fatal overdoses, while the drug involved in the third overdose is currently unknown.
“This alert is intended to advise people to exercise extreme caution when using unregulated street drugs and follow critical harm reduction recommendations, particularly not using drugs alone or calling NORS (National Overdose Response Service) if you cannot use with someone else,” said Manager of GBPH’s Harm Reduction Program Alexis Cook.
The health unit is advising the community that all street drugs are considered highly toxic and potentially fatal. Those who use street substances are at a higher risk of overdose as much of the local street drug supply contains toxic amounts of fentanyl and-or carfentanil.
Those who take street substances are advised to take extreme caution by avoiding mixing drugs with alcohol, starting with a low dose and increasing slowly, and always carrying a naloxone kit, available at several participating pharmacies in the area.
Additionally, NORS can be reached at 1-888-688-6677 for those who are alone when using. An operator will stay on the line with the caller while the drug is used. If the caller becomes unresponsive, the operator will call 911 to ensure help arrives.
GBPH reiterates that an overdose is a medical emergency. Those experiencing or witnessing a suspected overdose should call 911 or visit the nearest emergency department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.